Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 53, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Nov 17, 2004, 9:41 AM CST for Chambers County, Harris County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2004, 9:41 AM CST (15:41 UTC)
- Expired
- Nov 17, 2004, 10:15 AM CST
- In force
- 34 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Chambers County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHGX 171541 TORHGX TXC071-201-171615- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 941 AM CST WED NOV 17 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... CHAMBERS COUNTY IN SOUTHEAST TEXAS HARRIS COUNTY IN SOUTHEAST TEXAS * UNTIL 1015 AM CST * AT 937 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR LA PORTE...MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BAYTOWN... CHANNELVIEW... HIGHLANDS... BARRETT... PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2966 9516 2963 9497 2986 9490 2989 9514 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 17, 9:14 AM CST, 27 minutes earlier.
Area forecast discussion, Nov 17, 9:14 AM CST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 914 AM CST WED NOV 17 2004 .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE BEEN PRODUCING LOCALLY HEAVY RAINFALL FROM GALVESTON ISLAND TO LEAGUE CITY TO THE EASTERN HALF OF HARRIS COUNTY. HARRIS COUNTY RAIN GAUGE DATA IS INDICATING RAINFALL RATES AVERAGING AROUND 2 INCHES PER HOUR IN THE STRONGEST STORMS...BUT THE STORMS ARE QUICKLY MOVING NORTHWARD WHICH IS RESULTING IN ONLY SOME VERY MINOR STREET FLOODING. WILL CONTINUE TO CLOSELY MONITOR. SIGNIFICANT CLOUD BREAKS ACROSS OUR SOUTH AND SOUTHWEST COUNTIES WILL LEAD TO ADDITIONAL STORM DEVELOPMENT THIS MORNING AND THIS AFTERNOON ACROSS THAT AREA...AND THAT ACTIVITY WILL MOVE NORTHWARD ACROSS OUR ENTIRE COUNTY WARNING AREA. CURRENT FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS WILL REMAIN IN EFFECT. CANNOT RULE OUT THE THREAT FOR SEVERE THUNDERSTORMS TODAY WITH VERY GOOD CONVERGENCE PERSISTING AND INCREASING SHEAR WITH THE APPROACH OF THE UPPER LOW. 42 && .MARINE... WILL KEEP THE SMALL CRAFT ADVISORY UP FOR THE 00-60 NM WATERS BASED ON THE CURRENT 6 TO 9 FOOT SEAS. WINDS HAVE BEEN UNDER CAUTION CRITERIA IN GALVESTON AND MATAGORDA BAY AREAS THIS AM BUT WITH APPROACHING TROUGH AND NUMEROUS THUNDERSTORMS FEEL CAUTION FLAG STILL WARRANTED. AFTER UPPER TROUGH PASSES TONIGHT THE GRADIENT WILL RELAX WITH WINDS AND SEAS BECOMING BENIGN. NEXT FRONT ON TRACK FOR LATE SUNDAY OR MONDAY. 30 && .AVIATION... BANDS OF CONVECTION WILL PLAGUE THE TERMINALS INTO THIS EVENING AS UPPER SYSTEM APPROACHES. WHILE MOSTLY HEAVY RAINERS BRINING IFR VSBY AND CIGS...SOME SPIN OCCASIONALLY INDICATED IN RADAR VELOCITY DATA SO WONT RULE OUT ISOLATED SEVERE. IN BETWEEN THE RAIN BANDS MAY HAVE SOME VFR BREAKS BUT NOT LONG LIVED. LATE TONIGHT AND EARLY THURSDAY EXPECT WIDESPREAD IFR DUE TO LIGHT WINDS AND RADIATIONAL COOLING OVER WET GROUNDS LEADING TO FOG. 30 && .HGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FOR ALL OF SE TX THROUGH MIDNIGHT. SCA 00 TO 60 NM WATERS. SCEC BAYS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 72 61 74 59 74 / 100 60 20 10 10 HOUSTON (IAH) 74 64 76 60 76 / 100 60 40 10 10 GALVESTON (GLS) 75 67 76 65 76 / 100 80 40 10 10 &&
Hazardous weather outlook, Nov 17, 7:00 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 700 AM CST WED NOV 17 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 700 AM CST WED NOV 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH MIDNIGHT CST TONIGHT... .DAY ONE...TODAY AND TONIGHT. AN UPPER LOW WILL MOVE ACROSS CENTRAL AND NORTHERN TEXAS TODAY. AHEAD OF THE SYSTEM...WIDESPREAD RAIN AND THUNDERSTORMS WILL AFFECT SOUTHEAST TEXAS. LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT...AND 2 TO 4 INCHES OF RAINFALL CAN BE EXPECTED OVER MOST LOCATIONS. ISOLATED AMOUNTS APPROACHING 8 INCHES ARE POSSIBLE WHERE TRAINING OF THUNDERSTORMS OCCUR. THERE IS ALSO AN ISOLATED THREAT FOR TORNADOES. THESE WILL BE POSSIBLE EARLY THIS MORNING ALONG AND SOUTH OF INTERSTATE 10 ACROSS THE COASTAL COUNTIES AND THOSE COMMUNITIES NEAR GALVESTON BAY. LATER THIS MORNING...ISOLATED TORNADOES WILL BE POSSIBLE AS THE MAIN UPPER LOW CENTER MOVES CLOSER TO SOUTHEAST TEXAS. THIS THREAT IS EXPECTED TO LAST INTO THE MID AFTERNOON PERIOD. HIGH TIDE LEVELS EARLY THIS MORNING MAY GENERATE SOME MINOR COASTAL FLOODING...ESPECIALLY ALONG THE WESTERN SHORE OF GALVESTON BAY AND THE NORTHERN FACING SHORES OF GALVESTON ISLAND AND THE BOLIVAR PENINSULA. WITH HIGH TIDE OCCURRING JUST BEFORE SUNRISE...THESE TIDE LEVELS WILL RELAX THROUGHOUT THE REMAINDER OF THE DAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 6:55 PM CST | Special Marine Warning | HGX | 95 min | |
| Nov 16, 9:17 PM CST | Special Marine Warning | HGX | 2 hr | |
| Nov 16, 11:25 PM CST | Special Marine Warning | HGX | 2 hr | |
| Nov 17, 3:50 AM CST | Tornado Warning | HGX | Brazoria | 40 min |
| Nov 17, 4:37 AM CST | Tornado Warning | HGX | Galveston | 38 min |
| Nov 17, 5:45 AM CST | Special Marine Warning | HGX | 30 min | |
| Nov 17, 10:13 AM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 32 min |
| Nov 17, 12:59 PM CST | Special Marine Warning | HGX | 31 min | |
| Nov 17, 1:31 PM CST | Tornado Warning | HGX | Liberty | 29 min |
| Nov 17, 3:04 PM CST | Severe Thunderstorm Warning | HGX | Harris | 26 min |
| Nov 17, 3:31 PM CST | Tornado Warning | HGX | Montgomery | 29 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.